Iowa, 2018

Funnel Cloud in Iowa, June 26, 2018

June 26, 2018 · NWS ARX · 1 event in 1 county or zone

As showers and thunderstorms moved across northeast Iowa during the afternoon of June 26th, they produced a funnel cloud near Osage (Mitchell County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ARX wrote it up.

As showers and thunderstorms moved across northeast Iowa during the afternoon of June 26th, they produced a funnel cloud near Osage (Mitchell County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 26, 12:52 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jun 26, 12:52 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
152 PM CDT Tue Jun 26 2018

.SHORT TERM...(Tonight trough Wednesday)
Issued at 152 PM CDT Tue Jun 26 2018

GOES-East Water Vapor imagery showing a closed low moving east
through northeast IA. This low will move east of the area this
evening, ending shower/scattered thunder threat by midnight or soon
after.

Models showing a lot of low clouds forming across the area tonight
in the wake of this low and rainfall that fell today. This stratus
looks to hang on through tomorrow morning, dissipating during the
afternoon as high pressure builds overhead. Look for highs in the
upper 70s to the lower 80s with northwest winds generally less than
10 mph.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 152 PM CDT Tue Jun 26 2018

Main forecast concerns for this period are increasing temperatures
for the latter part of the work week and into the weekend, as well
as shower and storm chances, especially on Saturday.

Upper level ridging will continue to build into the area on
Thursday. Models are in decent agreement of shortwave trough riding
over the ridge, but associated showers and storms look to stay south
of the forecast area, mainly in central into southeast Iowa.

Pressure gradient then tightens Thursday evening behind departing
surface high pressure and ahead of approaching surface low pressure,
leading to strengthening southerly winds and warm air advection for
Friday. Forecast soundings show good mixing to near 850 mb, where
temperatures are progged to be in the 24-26 C range through much of
the area. Mixing this down to the surface, could easily see gusts
near 30 kts and temperatures well into the 90s. In addition, looking
at good moisture return with the southerly flow, with dewpoints into
the 70s (the 26.12Z GFS even has lower 80s, but not buying that at
all). Should be enough for heat index values over 100 and at least a
heat advisory for much of the area on Friday. Should temperatures
trend a bit higher, an excessive heat warning wouldn't be out of the
question.

Attention then turns to Saturday as a cold front slides into the
area. MUCAPE (5000+ J/kg) from the GFS is overdone given the
extremely high dewpoints, but the 26.12Z ECWMF still develops 2500-
3000 J/kg through the area, so plenty for storms to get going. The
strongest deep layer shear looks to be behind the front, but could
be strong enough right along the front for at least some organized
strong storms.

Any precip looks to be out of the area by late Sunday morning with a
return to temperatures in the upper 70s to lower 80s for the end of
the weekend and into the work week. Models diverge a bit for the
beginning of the work week in regards to precipitation. The 26.12Z
GFS brings in another shortwave trough and associated precip Monday
evening into Tuesday, while the 26.12Z ECMWF slides it north of the
area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1236 PM CDT Tue Jun 26 2018

Low pressure responsible for scattered shra/ts will be moving east
of the area this evening. Until then, expect a mishmash of VFR
ceilings temporarily reduced to IFR at times along with reduced
visibility. We are then expecting widespread IFR stratus to form
tonight, lasting into early Wednesday morning. This stratus should
lift into MVFR ceilings around in the 14-15z time frame.

&&

.HYDROLOGY...
Issued at 152 PM CDT Tue Jun 26 2018

Showers and storms have been very transitory and so far today and
have not been prolific rain-makers. Threat of heavy rain shifts east
of the area this evening.

Otherwise, the flood wave will continue to moving south along the
Mississippi River, causing minor flooding from Wabasha south through
McGregor. See the latest flood statements for current river
forecasts on our web site at www.weather.gov/lacrosse.

&&

.CLIMATE...(For Friday)
Issued at 345 AM CDT Tue Jun 26 2018

Below are the record high temperatures for June 29th (Friday)...

Northeast Iowa...

Charles City 102F in 1931
Crecso 96F in 1970
Decorah 105 in 1910
Elkader 100F in 1913
New Hampton 100F in 1931

Southeast Minnesota...

Austin 95 in 1988
Caledonia 96F in 1970
Grand Meadow 99F in 1931
Preston 96F in 1970
Rochester 99F in 1931
Theilman 99F in 1962
Winona 103F in 1931

Western Wisconsin...

Alma Dam 4 97F in 1970
La Crosse 101F in 1931
Medford WI 98F in 1910
Mauston 94F in 1966
Mondovi 100F in 1931
Neillsville 104F in 1910
Prairie du Chien 104F in 1931
Sparta 94F in 1991
Trempealeau Dam 98F 1939

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DAS
LONG TERM...CJA
AVIATION...DAS
HYDROLOGY...Boyne/DAS
CLIMATE...Boyne
Hazardous weather outlook, Jun 26, 3:01 AM CST, 12 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
401 AM CDT Tue Jun 26 2018

IAZ011-029-030-WIZ053>055-061-271100-
Allamakee-Fayette-Clayton-Vernon-Crawford-Richland-Grant-
401 AM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa and southwest Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be seen through this evening. A few
storms may become strong to severe with the main threats being
damaging winds, heavy rain, and maybe an isolated tornado.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are thunderstorm chances on Thursday night and for the
weekend. It is too early discern if there would be a severe
threat.

Heat builds in Friday with heat indices ranging from 95 to 105
during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

A few spotting groups may be needed briefly this afternoon.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-271100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Wabasha-Dodge-Olmsted-
Winona-Mower-Fillmore-Houston-Taylor-Clark-Buffalo-Trempealeau-
Jackson-La Crosse-Monroe-Juneau-Adams-
401 AM CDT Tue Jun 26 2018

This Hazardous Weather Outlook is for portions of northeast
Iowa...southeast Minnesota and west central into central
Wisconsin.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be seen through this evening. No
severe weather is expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are thunderstorm chances on Thursday night and for the
weekend. It is too early discern if there would be a severe
threat.

Heat builds in Friday with heat indices ranging from 95 to 105
during the afternoon and early evening hours.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Local storm report, Jun 26, 11:42 AM CST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1242 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     TORNADO          1 S GEORGETOWN          42.61N 90.48W
06/26/2018                   GRANT              WI   PUBLIC

            VIDEO ON SOCIAL MEDIA OF TORNADO NEAR
            INTERSECTION OF COUNTY ROAD D AND COUNTY
            ROAD H. TIME ESTIMATED FROM RADAR.

&&

CA
Local storm report, Jun 26, 11:45 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1245 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     FUNNEL CLOUD     2 WSW GEORGETOWN        42.61N 90.52W
06/26/2018                   GRANT              WI   LAW ENFORCEMENT

            LAW ENFORCEMENT RELAYED PUBLIC REPORT OF
            FUNNEL CLOUD NEAR COUNTY ROAD H & QUARRY
            ROAD. TIME ESTIMATED FROM RADAR.

&&

CA
Local storm report, Jun 26, 11:48 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1248 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     FUNNEL CLOUD     PLATTEVILLE             42.74N 90.48W
06/26/2018                   GRANT              WI   PUBLIC

            VIDEO ON SOCIAL MEDIA OF FUNNEL CLOUD IN
            PLATTEVILLE. TIME ESTIMATED FROM RADAR.

&&

CA
Special weather statement, Jun 26, 12:20 PM CST, 3 hours 20 minutes before
Special Weather Statement
National Weather Service La Crosse WI
120 PM CDT Tue Jun 26 2018

WIZ055-061-262000-
Richland-Grant-
Including the cities of Richland Center and Platteville
120 PM CDT Tue Jun 26 2018

...Additional Funnel Clouds Possible This Afternoon...

Funnel clouds will remain possible across the area through mid
afternoon. These funnel clouds normally do not touch the ground.
As a result, they rarely do any damage and last only a few
minutes.

However...remain on the alert and be prepared to move to a place
of safety if a funnel should approach the ground.

Atmospheric conditions will continue to be favorable for the
formation of short lived funnels through 3 PM.

Wetenkamp
Special weather statement, Jun 26, 1:46 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service La Crosse WI
246 PM CDT Tue Jun 26 2018

IAZ008>010-018-019-029-MNZ079-086>088-094>096-262300-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Wabasha-Dodge-
Olmsted-Winona-Mower-Fillmore-Houston-
Including the cities of Osage, Cresco, Decorah, Charles City,
New Hampton, Oelwein, Wabasha, Dodge Center, Rochester, Winona,
Austin, Preston, and Caledonia
246 PM CDT Tue Jun 26 2018

...Funnel Clouds Possible Through Late Afternoon...

Conditions are favorable for funnel clouds through late this
afternoon. These funnel clouds normally do not touch the ground.
As a result, they rarely do any damage and last only a few
minutes.

However, remain on the alert and be prepared to move to a place
of safety if a funnel should approach the ground.

Atmospheric conditions will continue to be favorable for the
formation of short lived funnels during the next several hours.

Wetenkamp
Local storm report, Jun 26, 2:19 PM CST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
319 PM CDT TUE JUN 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     FUNNEL CLOUD     3 NW ROCHESTER          44.05N 92.53W
06/26/2018                   OLMSTED            MN   PUBLIC

            RELAYED VIA BROADCAST MEDIA KTTC TV.

&&

DTJ

The radar

The La Crosse radar (KARX), 142 km away, was scanning. The volume nearest the first event began at 21:37 UTC.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Mitchell

When
June 26, 3:40 PM CST
Where
Mitchell County, 2.81 mi N of Osage
Reported by
Public
Coordinates
43.320, -92.810

A funnel cloud was sighted north of Osage.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 761803.